Topological Methods in Nonlinear Analysis

The Conley index and the critical groups via an extension of Gromoll-Meyer theory

K. C. Chang and N. Ghoussoub

Full-text: Open access


We investigate, in a variational setting, the relationship between the Gromoll-Meyer pairs of a dynamically isolated critical set and the Conley index pairs of its isolating invariant neighbourhoods. We show that the information given by the critical groups of such a set is equivalent to that given by the Conley index. This allows us to derive - in a non-compact setting - various invariance properties for the Conley index from those of the critical groups, as well as a formula relating the degree of a gradient vector field in an isolating neighbourhood to the Conley index pair associated with it.

Article information

Topol. Methods Nonlinear Anal., Volume 7, Number 1 (1996), 77-93.

First available in Project Euclid: 16 November 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Chang, K. C.; Ghoussoub, N. The Conley index and the critical groups via an extension of Gromoll-Meyer theory. Topol. Methods Nonlinear Anal. 7 (1996), no. 1, 77--93.

Export citation


  • \ref\keyBV. Benci, A new approach to the Morse–Conley theory and some applications, Ann. Mat. Pura Appl., 68 (1991), 231–305
  • \ref\keyCC. Conley, Isolated Invariant Sets and the Morse Index , CBMS Regional Conf. Ser. in Math., 38, Amer. Math. Soc., Providence(1978)
  • \ref\keyC-ZC. Conley and E. Zehnder, Morse-type index theory for flows and periodic solutions for Hamiltonian systems, Comm. Pure Appl. Math., 37 (1984), 207–253
  • \ref\keyChK. C. Chang, Infinite Dimensional Morse Theory and its Applications , Sém. Math. Sup., 97 , Université de Montréal (1986)
  • \ref\keyG-MD. Gromoll and W. Meyer, On differentiable functions with isolated critical points, Topology, 8 (1969), 361–369
  • \ref\keyRoE. Rothe, Critical point theory in Hilbert space under regular boundary conditions, J. Math. Anal. Appl., 88 (1982), 265–269
  • \ref\keyRK. Rybakowski, On the homotopy index for infinite-dimensional semiflows, Trans. Amer. Math. Soc., 269 (1982), 351–382
  • \ref\keySD. Salamon, Connected simple systems and the Conley index of isolated invariant sets, Trans. Amer. Math. Soc., 291 (1985), 1–42